Date of Original Version
Objective: To describe 3 cases of clozapine toxicity associated with infectious and/or inflammatory processes.
Case Summaries: 3 patients stable on clozapine therapy prior to a medical hospital admission developed clozapine toxicity. It was suspected that an acute infectious and/or inflammatory process in each patient was related to abrupt mental status changes, onset of sialorrhea, myoclonus, and/or need for ventilatory support. Investigations of altered mental status did not reveal alterative causes and presentations were not consistent with neuroleptic malignant syndrome, other acute neurologic complications, or psychiatric decompensation. All patients improved after clozapine dose reductions allowing for transfer from intensive care units. Using the Naranjo ADR Probability Scale for each case, a probable relation between clozapine toxicity and the infectious and/or inflammatory process was determined.
Discussion: Clozapine toxicity may manifest with multiple symptoms including sedation, sialorrhea, and hypotension. In addition to overdose and drug interactions; infection and/or inflammation may precipitate clozapine toxicity. This may be related to cytokine-mediated inhibition of cytochrome P450 1A2. The likelihood of toxicity via this mechanism has not been well-characterized, thus careful monitoring is required for medically ill patient receiving clozapine. Clozapine is extensively bound to the acute phase reactant, alpha-1 acid glycoprotein, which may unpredictably protect against clinical toxicity. C-reactive protein has also been investigated to relate clozapine toxicity to infection and/or inflammation.
Conclusion: Clozapine toxicity developed in 3 patients admitted to a medical setting suspected to be related to infection and/or inflammation. Clinicians should be aware of this potential adverse drug event with clozapine.
Leung, J. G., Nelson, S., Takala, C. R., & Gören, J. L. (2014). Infection and inflammation leading to clozapine toxicity and intensive care: a case series. The Annals of Pharmacotherapy, 48(6), 801-805. http://dx.doi.org/10.1177/1060028014526701